Alert archive / West Virginia / Flash Flood Warnings in 2004
Flash Flood Warning 16, NWS Blacksburg, VA
NWS Blacksburg, VA issued this flash flood warning at Jun 12, 2004, 8:24 PM EDT for Mercer County, West Virginia. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jun 12, 2004, 8:24 PM EDT (00:24 UTC)
- Expired
- Jun 12, 2004, 11:30 PM EDT
- In force
- 3 hr
- Issued by
- NWS Blacksburg, VA
- Area
- Counties, with a storm outline in the text
County Mercer County, WV
The radar
The Roanoke radar (KFCX), 90 km from the middle of the area, began a volume at 00:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Roanoke, VA (KRNK), launched 00:00Z, 0.4 hours before the alert went out and 150 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 5 J/kg
- Mixed-layer CIN
- -253 J/kg
- Mixed-layer LCL
- 522 m above ground
- 0-6 km bulk shear
- 24 kt
- 0-1 km storm-relative helicity
- 99 m²/s²
- 0-3 km storm-relative helicity
- 118 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
000 WGUS51 KRNK 130030 FFWRNK WVC055-130330- BULLETIN - EAS ACTIVATION REQUESTED FLASH FLOOD WARNING NATIONAL WEATHER SERVICE BLACKSBURG VA 824 PM EDT SAT JUN 12 2004 THE NATIONAL WEATHER SERVICE IN BLACKSBURG HAS EXTENDED * FLASH FLOOD WARNING FOR... SOUTHERN MERCER COUNTY IN SOUTHEAST WEST VIRGINIA * UNTIL 1130 PM EDT * AT 825 PM EDT...LOCAL LAW ENFORCEMENT OFFICIALS REPORTED FLASH FLOODING CONTINUING IN THE BLUEFIELD...BRUSH FORK AND BLUEWELL AREAS. POLICE REPORTED THAT THE WATER WAS STILL RISING IN BLUEFIELD AREA...WITH SOME ROAD DAMAGE. THE THUNDERSTORMS WITH HEAVY RAIN HAVE EXITED MERCER COUNTY. HOWEVER...THESE STORMS PRODUCED UP TO THREE INCHES OF RAIN. BLUEFIELD AIRPORT RECEIVED 2.91 INCHES ENDING AT 8 PM. FLOODING CONTINUED ALONG BRUSH FORK CREEK AND SEVERAL STREAMS AND CREEKS IN MERCER COUNTY. WATER COVERED ROUTE 20 AND SEVERAL STREETS IN BLUEFIELD. ADDITIONAL SHOWERS AND THUNDERSTORMS WILL MOVE INTO MERCER COUNTY THIS EVENING. HOWEVER...ADDITIONAL RAINFALL WILL BE LESS THAN A HALF INCH. BE ESPECIALLY CAUTIOUS AT NIGHT WHEN IT IS HARDER TO RECOGNIZE THE DANGERS OF FLOODING. IF FLASH FLOODING IS OBSERVED ACT QUICKLY. MOVE UP TO HIGHER GROUND TO ESCAPE FLOOD WATERS. DO NOT STAY IN AREAS SUBJECT TO FLOODING WHEN WATER BEGINS RISING. A FLASH FLOOD WARNING MEANS THAT FLOODING IS IMMINENT OR OCCURRING. IF YOU ARE IN THE WARNING AREA MOVE TO HIGHER GROUND IMMEDIATELY. RESIDENTS LIVING ALONG STREAMS AND CREEKS SHOULD TAKE IMMEDIATE PRECAUTIONS TO PROTECT LIFE AND PROPERTY. DO NOT ATTEMPT TO CROSS SWIFTLY FLOWING WATERS OR WATERS OF UNKNOWN DEPTH BY FOOT OR BY AUTOMOBILE. PLEASE RELAY REPORTS OF FLOODING TO THE NATIONAL WEATHER SERVICE BY CALLING TOLL FREE...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3743 8129 3729 8130 3742 8085 $$ KK
1 follow-up statement
000 WGUS71 KRNK 130258 FFSRNK WVC055-130330- FLASH FLOOD STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 1055 PM EDT SAT JUN 12 2004 ...THE FLASH FLOOD WARNING FOR MERCER COUNTY IS CANCELLED... THE RUNOFF FROM HEAVY RAIN EARLY IN THE EVENING HAS ENDED. LAW ENFORCEMENT REPORTS THAT HIGH WATER HAS RECEDED IN THE BLUEFIELD... BRUSH FORK AND BLUEWELL AREAS. MOST ROADS ARE NOW OPEN AND CLEARED OF MUD AND DEBRIS. THERE WAS SOME MINOR DAMAGE TO AREA ROADS. THERE WILL BE ONLY LIGHT RAIN...IF ANY OVERNIGHT. TO REPORT SIGNIFICANT FLOODING...PLEASE CONTACT THE NATIONAL WEATHER SERVICE IN BLACKSBURG AT...1...8 6 6...2 1 5...4 3 2 4. LAT...LON 3743 8129 3729 8130 3742 8085 $$ JJ
What forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Blacksburg, VA wrote its last area forecast discussion before this flash flood warning went out at Jun 12, 2:16 PM EDT, 6 hours 8 minutes earlier.
Area forecast discussion, Jun 12, 2:16 PM EDT, 6 hours 8 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE BLACKSBURG VA 216 PM EDT SAT JUN 12 2004 .SHORT TERM (TONIGHT AND SUNDAY)... WEAK FRONT REMAINS STUCK JUST W OF THE BLUE RIDGE THIS AFTERNOON SEPARATING WEDGE TO THE E AND GOOD INSTAB ALONG THE WRN SLOPES. TSRA CONTG TO FIRE JUST W OF THIS AREA CLOSER TO DEEPER RH AND MIDWEST S/W ENERGY NOW SLIDING AROUND UPPER RIDGE. GIVEN THIS PLUS OMINOUS LINES OF TSRA NOW SLOWLY APPROACHING FROM KY...WILL UP CHCY POPS A NOTCH WRN SLOPES ESPCLY THIS EVENING AND CONTINUE LOW CHCS OVERNGT WITH WEAK FRONT STILL IN PLACE. CANT RULE OUT AN ISOLD SHRA AS FAR E AS THE BLUE RIDGE THIS EVENING PENDING LATE INSOLATION BUT WONT INCLUDE FOR NOW. OTRW WITH DRY ADVECTION SLOWLY EATING AWAY AT ERN CLOUDS...WILL TWEAK TOWARD PC PARTS OF THE E WITH PC/MOSTLY CLDY W WHERE THE MESO-ETA SHOWS DEEPER RH THRU MORNING. TEMPS LOW 60S SW TO COOLER MID/UPPER 50S NE UNDER WEDGE/RIDGE AND SOME CLEARING. SURFACE HIGH EXITS OFFSHORE SUNDAY ALLOWING RETURN S/SW FLOW TO QUICKLY BRING MOISTURE AND THETA ADVECTION BACK FROM THE SW IN THE AFTERNOON. ETA APPEARS TOO WET WITH ATLANTIC INFLOW WHILE THINK GFS TOO DRY GIVEN HEATING AND INCREASING INSTAB. MORE CLOUDS COULD LIMIT COVERAGE TO THE W BUT LEARY OF QUICK RH ADVECTION IN WAKE OF DEPARTING WEDGE. THUS WILL EXTEND LOW CHCS BACK E TO THE BLUE RIDGE AND GO WITH 30/40 SCENARIO W. LIKE TEMPS A CAT ABOVE MOS GIVEN RETURN WAA AND SOME INSOLATION. SUNDAY NIGHT-MON NIGHT...WEDGE CONTINUES ERODING...AS FRONT WORKS BACK TO THE NORTHEAST. COMPROMISING THE ETA/GFS SOLUTION...WITH HIGHEST CHANCE REMAINING ALONG/WEST OF THE BLUE RIDGE...AS BEST LIFT WILL BE IN THIS AREA. MAINLY GOING SHRA LATE SUN NIGHT. TEMPS MILD. MONDAY...TEMPS TRICKY...AS ENTIRE CWA WILL BE IN WARM SECTOR...ALTHOUGH EXPECTING MORE CLDS THAN SUN. KEPT BEST CHANCE POPS IN THE WEST...AS STILL BETTER THETA-E RDGING AND LIFT RESIDE. KEPT FORECAST PRETTY MUCH THE SAME FROM PREVIOUS SHIFTS...A COLD FRONT APPROACHES MONDAY-MONDAY NIGHT. MODELS KEEP SPEEDING UP TIMING OF FRONT. && .LONG TERM (TUESDAY THROUGH SATURDAY)... FORECAST DURING THIS PERIOD IS TRICKY. FRONT PROGGED TO MOVE THROUGH TUESDAY...WITH A DRY WEDNESDAY FORECAST FOR NOW. MEANWHILE...MODELS SHOWING 5H TROF OVER THE SOUTHEAST...WITH LOW MOVING ACROSS THE SOUTHEAST DURING THIS TIME. ATTM...DEEPEST MOISTURE AND PRECIP EXPECTED TO STAY JUST SOUTH AND EAST OF US....DURING WED. ANOTHER FRONT APPROACHES AND SLOWS DOWN IN THE THU-SAT TIME FRAME. CONFIDENCE IN THIS FORECAST IS LOW...BUT CANNOT RULE OUT DAILY THREAT OF SHOWER OR THUNDERSTORMS...ESPECIALLY IN MY WRN CWA. TEMPS SHOULD BE AT OR ABOVE NORMAL THROUGH MUCH OF THIS PERIOD. && .AVIATION... IFR/MVFR CONDITIONS SLOWLY IMPROVING AS COMBO OF MIXING AND DRY AIR ADVECTION FROM THE E CONTINUES. WILL LIKELY SEE LOW LEVEL MOISTURE LEAD TO IFR/MVRF CEILINGS MOUNTAINS WITH MVFR HOLDING LYH/DAN CORRIDOR OUTSIDE OF SOME FOG LATE. ISOLD TSRA CHCS MAINLY SE WVA TONIGHT THEN MOST AREAS BY LATE SUNDAY AS FRONT LIFTS BACK NE AND CUMULUS FIELDS INCREASE. && .RNK WATCHES/WARNINGS/ADVISORIES... NC...NONE. VA...NONE. WV...NONE. && AVIATION: 10 SHORT TERM: 10 LONG TERM: 05
Hazardous weather outlook, Jun 12, 4:59 AM EDT, 15 hours 25 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE BLACKSBURG VA 459 AM EDT SAT JUN 12 2004 NCZ001>006-018>020-VAZ007-009>020-022>024-032>035-043>047-058-059- WVZ042>045-130859- ALLEGHANY VA-ALLEGHANY NC-AMHERST VA-APPOMATTOX VA-ASHE NC-BATH VA- BEDFORD VA-BLAND VA-BOTETOURT VA-BUCKINGHAM VA-CAMPBELL VA- CARROLL VA-CASWELL NC-CHARLOTTE VA-CRAIG VA-FLOYD VA-FRANKLIN VA- GILES VA-GRAYSON VA-GREENBRIER WV-HALIFAX VA-HENRY VA-MERCER WV- MONROE WV-MONTGOMERY VA-PATRICK VA-PITTSYLVANIA VA-PULASKI VA- ROANOKE VA-ROCKBRIDGE VA-ROCKINGHAM NC-SMYTH VA-STOKES NC-SUMMERS WV- SURRY NC-TAZEWELL VA-WATAUGA NC-WILKES NC-WYTHE VA-YADKIN NC- 459 AM EDT SAT JUN 12 2004 THIS HAZARDOUS WEATHER OUTLOOK IS FOR SOUTHEAST WEST VIRGINIA... WESTERN AND CENTRAL VIRGINIA...AS WELL AS NORTHWEST NORTH CAROLINA. .DAY ONE... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. A COLD FRONT MOVING THROUGH THE REGION WILL BRING A FEW SHOWERS AND THUNDERSTORMS ACROSS SOUTHEAST WEST VIRGINIA...THE MOUNTAIN EMPIRE AND NORTHWEST NORTH CAROLINA MOUNTAINS THIS MORNING. A WEAK DISTURBANCE WILL PASS THROUGH THE TENNESSEE VALLEY AND INTO THE OHIO VALLEY THIS AFTERNOON. THIS WILL SPREAD SHOWERS AND THUNDERSTORMS FURTHER EAST TODAY. NO STORMS ARE EXPECTED TO MOVE EAST OF THE BLUE RIDGE. SHOWERS AND THUNDERSTORMS WILL DIMINISH DURING THE EVENING. .DAYS TWO THROUGH SEVEN... NO HAZARDOUS WEATHER IS EXPECTED AT THIS TIME. TYPICAL AFTERNOON AND EVENING SHOWERS AND THUNDERSTORMS WILL DEVELOP SUNDAY AND MONDAY...AS A WARM FRONT MOVES THROUGH THE REGION. AT THIS TIME...NO SEVERE WEATHER IS EXPECT WITH THESE STORMS. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS NOT ANTICIPATED. RCS
In the hours before
Special weather statement, Jun 12, 3:47 PM EDT, 4 hours 37 minutes before
SPECIAL WEATHER STATEMENT NATIONAL WEATHER SERVICE BLACKSBURG VA 347 PM EDT SAT JUN 12 2004 NCZ001-002-018-VAZ007-009-015-122130- ALLEGHANY NC-ASHE-GRAYSON-SMYTH-TAZEWELL-WATAUGA- 347 PM EDT SAT JUN 12 2004 ...SCATTERED THUNDERSTORMS WITH TORRENTIAL DOWNPOURS... SCATTERED THUNDERSTORMS HAVE DEVELOPED ACROSS THE MOUNTAIN EMPIRE REGION OF SOUTHWEST VIRGINIA...AND ALSO THE NORTHERN MOUNTAINS OF NORTH CAROLINA. THESE STORMS ARE NEARLY STATIONARY...AND RADAR ESTIMATES RAINFALL RATES OF AROUND 3 INCHES AN HOUR WITH MANY OF THE STORMS. A FLASH FLOOD WARNING IS IN EFFECT FOR WESTERN SMYTH COUNTY UNTIL 6:15 PM WHERE RADAR ESTIMATES 3 INCHES OF RAIN IN LESS THAN AN HOUR NORTH OF CHILHOWIE. OTHER STRONG THUNDERSTORMS WITH TORRENTIAL DOWNPOURS WERE OVER EASTERN SMYTH COUNTY FROM NEBO SOUTHWARD TO NEAR SUGAR GROVE...WESTERN TAZEWELL COUNTY INCLUDING THE RICHLANDS AREA... GRAYSON COUNTY BETWEEN TROUTDALE AND ELK CREEK...AND ASHE COUNTY EAST OF SHATLEY SPRINGS. THESE STORMS HAVE BEEN TYPICALLY DUMPING 1 TO 2 INCHES OF RAIN BEFORE DISSIPATING...AND THIS WILL CAUSE SOME FLOODING OF ROADS AND OTHER LOW LYING AREAS. THERE IS A POTENTIAL FOR 3 INCHES OR MORE OF RAIN IF MULTIPLE STORMS MOVE OVER THE SAME AREA. MOTORISTS IN THE AREA SHOULD BE PREPARED FOR SUDDEN REDUCTIONS IN VISIBILITY IN THE HEAVY DOWNPOURS...AND WATCH FOR WATER COVERED ROADS. JJ
Local storm report, Jun 12, 6:22 PM EDT, 2 hours 2 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
622 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0300 PM FLASH FLOOD CHILHOWIE 36.80N 81.68W
06/12/2004 SMYTH VA LAW ENFORCEMENT
SULPHER SPRING CREEK FLOODED ROUTE 107 NORTH TO
SALTVILLE, WITH MUSLIDES AND DEBRIS BLOCKING THE ROAD.
PLUM CREEK FLLODED PLUM CREEK ROAD, WITH TREES WASHED
INTO THE ROAD. APPLE VALLEY ROAD WAS FLOODED AND CLOSED
BY DEBRIS.
0400 PM FLASH FLOOD 10 NE MARION 36.94N 81.37W
06/12/2004 SMYTH VA AIRPLANE PILOT
LICK CREEK FLOODED ROUTE 621.
0435 PM TSTM WND DMG MATOAKA 37.42N 81.25W
06/12/2004 MERCER WV AIRPLANE PILOT
TREES DOWN.
0500 PM FLASH FLOOD LANSING 36.50N 81.51W
06/12/2004 ASHE NC AIRPLANE PILOT
3 ROADS WASHED OUT IN THE LANSING AREA. SEVERAL ROADS HAD
MUSDLIDES AND TREES WASHED INTO THEM.
&&
JJLocal storm report, Jun 12, 7:23 PM EDT, 1 hour 1 minute before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
723 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0655 PM FLASH FLOOD 4 S MONTCALM 37.29N 81.25W
06/12/2004 MERCER WV PUBLIC
FLOODING IN THE HEADWATERS OF BRUSH FORK CREEK. RAPIDLY
RISING WATER THREATENING AT LEAST ONE HOME.
&&
JJLocal storm report, Jun 12, 7:59 PM EDT, 25 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BLACKSBURG VA
759 PM EDT SAT JUN 12 2004
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION...ST.. ...SOURCE....
..REMARKS..
0740 PM FLASH FLOOD 5 NE BLUEFIELD 37.29N 81.20W
06/12/2004 MERCER WV LAW ENFORCEMENT
FLASH FLOODING REPORTED IN BRUSH FORK AND BLUEFIELD WEST
VIRGINIA. FLOODING WAS REPORTED ALONG BRUSH FORK CREEK
NORTH TO BLUEWELL.
&&
07Nearby
Flash Flood Warnings in West Virginia, 2004Every flash flood warning in 2004
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.